Alabama, 2018Strong Wind in Alabama, December 8 to 9, 2018
December 8 to 9, 2018 · NWS HUN · 3 events in 3 counties and zones
A wake low and/or series of gravity waves within this low produced strong and gusty winds for a couple of hours across portions of north central through northeast Alabama, including Cullman, Marshall and DeKalb Counties. Wind gusts of 35 to 50 mph were measured and there were multiple reports of trees and power lines being knocked down, causing loss of power.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wake low and/or series of gravity waves within this low produced strong and gusty winds for a couple of hours across portions of north central through northeast Alabama, including Cullman, Marshall and DeKalb Counties. Wind gusts of 35 to 50 mph were measured and there were multiple reports of trees and power lines being knocked down, causing loss of power. In Dekalb County along, nearly 40 reports of downed trees and power lines were reported by EMA officials.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 8, 8:37 PM CST, 23 minutes earlier.
Area forecast discussion, Dec 8, 8:37 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
837 PM CST Sat Dec 8 2018
.NEAR TERM...(Tonight)
Issued at 830 PM CST Sat Dec 8 2018
Cold rain continues across the majority of the CWA this evening.
Surface analysis is on track with the previous forecast package
showing a baroclinic system tracking across the northern Gulf coast,
helping support a large precip shield from AR to the Carolinas.
Forecast soundings this evening continue to show low level temps
comfortably above freezing, which will keep all precip liquid
tonight. However, with the low level column cooling as the WBZ height
drops, we could see some rain/snow mix around sunrise, especially for
northern zones. No impacts or much accumulations (if any) expected.
For the update tonight, modified PoPs to take into account a weak dry
slot pushing across NW AL at the moment. Otherwise, forecast is on
track.
.SHORT TERM...(Sunday through Monday)
Issued at 303 PM CST Sat Dec 8 2018
Finally the initial trough will move off to the east Sunday morning,
causing most of the rain to taper off. However, another trough will
rotate in behind it, generating additional lift for what moisture is
left behind. So PoPs will continue, especially for NE AL where the
stronger forcing will persist. By that time Sunday, temperatures
both aloft and in the lower levels will have warmed enough (barely)
to keep everything all liquid. (Based on ongoing trends, the forecast
will undercut the MOS consensus for Sunday highs by several degrees.)
But that will change late Sunday night into early Monday, as once
again, enough cooling occurs to change the precipitation to snow.
The moisture is limited and shallow, limiting the potential for
accumulating snow (but also may mean that cloud tops are too warm for
ice nuclei activation). As it stands right now, this logic yields
snowfall accumulations of perhaps a quarter-inch in southern TN and
higher elevations of NE AL, all on elevated or grassy surfaces. Highs
Monday may barely get into the 40s, changing any precipitation back
to liquid.
There is one last shot of a brief rain/snow mix as the last trough
finally axis swings toward the Gulf coast late Monday night. Moisture
will be even more limited and there is an even smaller window for any
snow for this time frame. A colder night is expected Monday night as
temperatures dive into the mid-upper 20s.
.LONG TERM...(Monday night through Friday)
Issued at 303 PM CST Sat Dec 8 2018
Cold start to the extended with temps in the low to mid 20s Tuesday
morning. A ridge aloft is forecast to translate across the area
Tuesday into Wednesday. At the surface winds start out of the north
but quickly become more southerly through the day as a surface high
moves towards the SC/GA coast. Sunny skies and the break down of the
CAA should allow for temps to warm into the upper 40s for Tuesday and
then into the lower 50s for Wednesday.
Model solutions have diverged in how to handle a quick moving trough
that will cross the Great Basin/Intermountain West Tue/Wed. The GFS
keeps this feature intact as it moves east. However, the ECMWF splits
this system into two pieces, one becomes a northern stream trough and
the other develops into a closed/cut-off low over the desert SW.
Taking a look at ensemble members and the means would suggest the
slower and potentially split system from the ECMWF. So, have nudged
the forecast in that direction, which would result in a slower onset
of any precipitation later this week. Not too far behind these
troughs is a stronger more amplified trough forecast to dig S/SE into
the southern plains Thu/Fri. Due to the poor handling of the first
system, models continue to struggle with the details on this system
as well. The GFS keeps the center of the system a bit further to
north which may allow for better WAA and advection of gulf moisture
back into the area. However, the ECMWF digs this system into the Gulf
of Mexico by midnight Friday and would limit the return flow and
advection of the better moisture into the area. Due to these
differences and potential limiting factors for any better moisture
advection and poor lapse rates aloft, have kept thunder out of the
forecast for Thu/Fri time period. This system will need to be watched
as if we were to believe the ECMWF we could see a more extended
period of moderate to heavy rainfall. Since that would occur not too
long after this weekends heavy rains, we may have more flooding
concerns. But too far out and too much uncertainty at this time.
High temps for Thu/Fri won't change much with values in the low to
mid 50s and overnight lows both nights will be in the 40s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 550 PM CST Sat Dec 8 2018
A widespread area of RA, with localized bursts of +RA will continue
at both terminals this evening, through 02-03z. Thereafter, a
transition to -RA will occur as drier air moves in, before tapering
off to -DZ and low stratus late tonight into early Sunday morning.
The theme over the next 24 hours will be prevailing IFR ceilings,
with localized MVFR conditions possible early Sunday morning.
Visibilities will fluctuate between MVFR to IFR levels. Some
scattered -RA will be possible later in the afternoon on Sunday, but
coverage will be limited so have kept out of the forecast for now.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM... Barron
SHORT TERM...BCC
LONG TERM...Stumpf
AVIATION...AMP.24
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Dec 8, 8:36 PM CST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
836 PM CST Sat Dec 8 2018
ALZ001>010-016-TNZ076-096-097-091745-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
836 PM CST Sat Dec 8 2018
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Tonight...
Rain continues tonight. This rainfall could result in significant
rises in area rivers and streams.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
By Sunday morning, rainfall totals are expected to be over 2 inches.
This will result in significant rises in area rivers and streams,
possibly resulting in minor river flooding by late Sunday into
Monday.
Lingering light rain will mix with or change to wet snow late Sunday
night into Monday. However, surface air and ground temperatures are
such that little or no accumulation is expected.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
Strong Wind, Cullman
- When
- December 8, 9:00 PM CST to December 9, 2:00 AM CST
- Where
- Cullman forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10,000
- Reported by
- AWOS
- Coordinates
- 34.132, -86.868 (the zone’s center; the record gives no point)
The public reported numerous power outages across Cullman County due to strong winds. Based on reports in adjacent Marshall County (Albertville AWOS with a wind gust of 46 mph), wind gusts of 40 to 50 mph were likely at least for brief periods in Cullman County.
Strong Wind, Marshall
- When
- December 8, 9:00 PM CST to December 9, 2:00 AM CST
- Where
- Marshall forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $10,000
- Reported by
- AWOS
- Coordinates
- 34.367, -86.307 (the zone’s center; the record gives no point)
The Albertville airport AWOS measured a wind gust of 46 mph at two different times between 11 PM CST on the 8th and 1 AM CST on the 9th. The period of strong winds and periodic wind gusts likely knocked trees and power lines down in the area as reported in adjacent DeKalb and Cullman Counties.
Strong Wind, Dekalb
- When
- December 8, 10:00 PM CST to December 9, 3:00 AM CST
- Where
- Dekalb forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 34.460, -85.804 (the zone’s center; the record gives no point)
Nearly 40 reports of trees and power lines were received by EMA officials. Numerous power outages resulted in the area. At one residence, siding was pulled from an older home, and a patio roof was lifted and blown hundreds of feet away.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in North Carolina, December 8 to 9, 20181 death · $175,000 · 9 events
- Winter Storm in Virginia, December 8 to 10, 2018$200,000 · 27 events
- Winter Storm and Heavy Snow in Kentucky, December 8 to 9, 2018$41,000 · 19 events
- Winter Weather in Tennessee, December 8 to 9, 2018$45,000 · 9 events
- Winter Weather in Missouri, December 8 to 9, 20182 injured · 5 events
- Ice Storm and Winter Weather in Tennessee, December 8 to 9, 201815 events
- Heavy Snow in North Carolina, December 8 to 9, 201814 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 8, 20188 events
- Winter Weather in Kentucky, December 8 to 9, 20188 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 8 to 9, 20188 events
- Ice Storm and Winter Weather in Arkansas, December 8 to 9, 20187 events
- Winter Weather in Texas, December 8, 20186 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 794421, 794423, 794417.